People taking antipsychotic drugs are at risk of developing certain side effects known as extrapyramidal symptoms. These symptoms can include things such as repetitive, involuntary muscle movements (such as lip smacking) or an undeniable urge to be moving constantly. Fortunately, there is help for these symptoms. Let your healthcare provider know right away if you develop any of these symptoms while taking an antipsychotic medication.
Extrapyramidal symptoms (also known as EPS) are a set of side effects that are common with antipsychotic medications, as well as with a few other types of medications. Antipsychotics are prescription medications used to treat psychotic disorders, such as schizophrenia, schizoaffective disorder, or psychoticdepression.
Extrapyramidal symptoms are usually divided into different categories. Dyskinesias are movement disorders, while dystonias are muscle tension disorders. "Tardive" symptoms are those that appear during long-term treatment (often after several years). Unlike earlier symptoms, tardive symptoms are more likely to be permanent even after the medication is stopped.
Dyskinesias are movement disorders and can include any of a number of repetitive, involuntary, and purposeless body or facial movements.
- Tongue movements, such as "tongue thrusts" or "fly-catching" movements
- Lip smacking
- Finger movements
- Eye blinking
- Movements of the arms or legs.
An individual may or may not be aware of these movements. These movements are usually quite recognizable, and many people fear that others will know they are taking an antipsychotic medication due to these unusual movements.
Tardive dyskinesia is a dyskinesia that occurs after long-term treatment with an antipsychotic medication. Sometimes, this condition may become permanent.
Akathisia is closely related to dyskinesia. Akathisia is an extreme form of internal or external restlessness. It may be a complete inability to sit still, with an undeniable urge to be moving constantly. Or it may be an entirely inner feeling of jitteriness or shakiness. Akathisia can be exhausting and debilitating. In fact, severe akathisia may put an individual at risk for suicide, simply because it can be so unbearable.
Tardive akathisia refers to akathisia that occurs after long-term medication use, and may become permanent.
Dystonia is a muscle tension disorder involving very strong muscle contractions. These uncontrollable muscle contractions can cause unusual twisting of parts of the body, especially the neck. The condition can be extremely painful and can affect any part of the body, including the eyes. If it appears after several years of medication use, it is called "tardive dystonia," and may become permanent.
There are many more kinds of extrapyramidal symptoms. Sometimes, they resemble Parkinson's disease, with shuffling-type walking and unusual hand or finger movements. This is called "parkinsonism." Sometimes, the symptoms affect a person's ability to speak or may cause vocal tics (uncontrollable speech or other vocal sounds).
It is important to know that there is help for extrapyramidal symptoms. Symptoms that appear early in treatment can be especially easy to deal with. Simply switching medications or adding a medication such asbenztropine (Cogentin®) can be helpful. Since extrapyramidal symptoms can be distressing, it is important to let your healthcare provider know right away if you experience any of them.
Tardive symptoms (which appear late in treatment) may be relieved by stopping the antipsychotic medication or by adding medications to control the symptoms, although sometimes they become permanent. The best way to prevent them from becoming permanent is to let your healthcare provider know right away if you develop them.